Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 55, NWS Duluth, MN

July 21, 2002Iron County, Price County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at Jul 21, 2002, 3:53 PM CDT for Iron County, Price County, Wisconsin. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2002, 3:53 PM CDT (20:53 UTC)
Expired
Jul 21, 2002, 4:45 PM CDT
In force
52 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

Counties Iron County, WI, Price County, WI

The radar

The Duluth radar (KDLH), 191 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:14 PM CDTHail 0.75Phillips, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 21, 2:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2410 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KDLH 212053
SVRDLH
WIC051-099-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
350 PM CDT SUN JUL 21 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IRON COUNTY IN NORTHWEST WISCONSIN
  PRICE COUNTY IN NORTH CENTRAL WISCONSIN

* UNTIL 445 PM CDT

* AT 350 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE
  EXTENDING FROM 29 MILES EAST OF PARK FALLS TO 22 MILES SOUTH OF
  PARK FALLS...MOVING SOUTH AT 40 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  PRENTICE AROUND 420 PM
  BRANTWOOD AROUND 425 PM

DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE
LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY
AWAY FROM WINDOWS.

.END

LAT...LON 4617 8977 4538 9103 4506 9113 4585 8988

BELTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 2:20 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 21, 2:20 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SUN JUL 21 2002

TWO DISTINCT BOUNDARIES MOVING THROUGH FORECAST AREA THIS AFTERNOON.
FIRST BOUNDARY EXTENDS ACROSS LAKE SUPERIOR TO NORTH OF TWIN CITIES.
THE SECOND BOUNDARY IS THE COLD FRONT...WHICH EXTENDS FROM NEAR ELY
TO BRAINERD. A FEW BREAKS AHEAD OF THE FRONT WILL ALLOW THUNDERSTORMS
TO CONTINUE TO DEVELOP. MAIN STRONG TO SEVERE STORM THREAT WILL BE
AHEAD OF THE FIRST BOUNDARY OVER NORTHWEST WISCONSIN. THE ATMOSPHERE
AHEAD OF THIS FEATURE IS VERY WARM AND MOIST...RESULTING IN GREATEST
INSTABILITY AS NOTED WITH GOES CAPES OVER 5000 AND LIFTED INDICES OF
MINUS 9. IF ANY STRONG OR SEVERE STORMS DO DEVELOP THEY WILL LIKELY
BE THIS AFTERNOON...SO WILL ONLY MENTION POSSIBILITY OF HEAVY RAIN
THIS EVENING IN NORTHWEST WISCONSIN ZONES. BEHIND THE FRONT THE
ATMOSPHERE QUICKLY DRIES OUT ...BUT SATURATED GROUND LIKELY TO
PRODUCE PATCHY FOG MONDAY MORNING. MODELS IN GOOD AGREEMENT INTO
TUESDAY KEEPING THE AREA IN DRY NORTHWEST FLOW ALOFT WITH
TEMPERATURES SLIGHTLY BELOW NORMAL.  Beltz

.DLH...NONE.

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 12:13 AM CDTTornado WarningDLHBurnett, Washburn62 min
Jul 21, 12:24 AM CDTTornado WarningDLHBurnett, Washburn51 min
Jul 21, 2:58 PM CDTSevere Thunderstorm WarningDLHAshland, Iron, Price, Sawyer62 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.